Robo-tripping and cough medicine abuse is a growing problem. According to a recent NIDA study involving 48,000 students, of the ten most common drugs being abused by those in 12th grade, at least seven are either available over the counter or else they are prescribed. Hardly surprising perhaps, but cough medicine ranks relatively high.
Sometimes referred to as "robo-tripping", cough medicine abuse has increased dramatically in recent years. Whether in syrup form or tablet form, teenagers and children often consume huge and potentially lethal doses of cough medicine in their quest to get high from "Dextromethorphan" which is an active ingredient capable of offering relief from coughs.
Astonishingly enough, kids frequently take up to fifty times the recommended dose when robo-tripping in order to get the desired results. However, it comes as little surprise that in some circumstances, such a significant dose can prove to be fatal.
Understanding the Effects - Risks
Contrary to what some may believe, cough medicine abuse is without a doubt just as dangerous as any illegal drugs. Because of the very nature of DXM, the effects vary depending on the dosage taken and most abusers compare the effects to different plateaus. While some teenagers describe it as a very mild stimulant, others may experience hallucinations or even total dissociation from the body. In fact, because DXM's only produce effects when such huge doses are taken, the line between side effects and an overdose can often be difficult to distinguish.
Because of the way in which the drug effects one's visual perception and cognitive processes, coupled with the fact that these effects can last for up to six hours, abusers are at risk of causing injury to themselves and others while under the influence.
Essentially, large doses of DXM can produce alarming effects such as the inability to move one's arms or legs, or even the inability to talk. In fact, such high doses may also result in slow breathing, cerebral hemorrhages, brain damage, stroke, or even death. Furthermore, if the drug is abused when one is over exerting oneself, such as in nightclubs, or if it's abused in an exceptionally warm environment, the abuser is at risk of hypothermia.
In addition to the serious risks already mentioned above, DXM abuse can also result in nausea, irregular heartbeat, increased blood pressure, head pains, abdominal pain, loss of feeling in fingers and toes, unconsciousness, seizures and death.
There are literally thousands of overdose cases reported by the emergency services across the country and according to the authorities, there seems to be a tendency for DXM overdoses to occur in clusters as word regarding the drug spreads through different schools within a community.
Robo-Tripping Effects One Should Look Out For:
Lack of coordination
Numbness in fingers and toes
Of even more concern, is the fact that these side effects can be significantly worse if DXM abuse takes place while taking other medications or alcohol. As a parent, there are several signs you can look out for should you suspect substance abuse:
Peculiar medicinal odor on your child's breath
Dubious packages being delivered in the mail
Empty cough medicine bottles or packaging
Missing cough medicines
Frequent visits to questionable websites
Sudden changes regarding eating habits
Sudden change in sleep pattern
Unaccountable changes to physical appearance
General loss of interest with regards to hobbies, etc.
They say that prevention is better than cure, and this is particularly true when it comes to substance abuse. Whether or not you suspect abuse, all responsible parents should discuss the matter with their kids. Highlighting the dangers of cough medicines and other over the counter drugs at an early stage may well result in you preventing such a scenario from developing. Likewise, if you do have reason to suspect your child is involved, you need to confront them immediately and make your concerns known. Depending on the circumstances, it may also be advisable to involve a counselor or even the family doctor.